Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 191, NWS Albuquerque, NM

August 7, 2022Cibola County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 7, 2022, 1:26 PM MST for Cibola County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2022, 1:26 PM MST (20:26 UTC)
Expired
Aug 7, 2022, 4:30 PM MST
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Cibola County, NM

The radar

The Albuquerque radar (KABX), 110 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-453 J/kg
Mixed-layer LCL
3332 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 10:59 AM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 7, 10:59 AM MST, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1159 AM MDT Sun Aug 7 2022

.AVIATION...
18Z TAF CYCLE
Showers and thunderstorms will favor the northern and western high
terrain of New Mexico through the mid afternoon today with cells
gradually filling into nearby lower elevation areas through the early
evening. Brief MVFR ceilings/visibility will be possible under the
heavier downpours, but the other primary aviation hazards will be
gusty downburst winds, lightning and small hail. Storm activity could
linger over north central New Mexico well into the overnight as a
weak surface front sags into the area, triggering new storms. This
front will be a focus for an active thunderstorm day on Monday,
particularly in the northern half of New Mexico.

52

&&

.PREV DISCUSSION...315 AM MDT Sun Aug 7 2022...
.SYNOPSIS...
Showers and storms will be focused over western and northern New
Mexico through tonight. A front will bring higher and more
widespread chances for rain Monday, along with cooler temperatures.
Late this week, chances for showers and storms taper down over
eastern New Mexico while best chances remain west of the central
mountain chain. However, locally heavy rain which could lead to
flash flooding, will continue to be possible with any storm, and
especially over and near recent burn scars. High temperatures will
be near to a few degrees below average this week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH MONDAY)... Dry air aloft continues to
push westward across NM with the advancement of an easterly wave.
As a result, very little, if any, convection is expected again today
across much of east central and southeast NM, with lesser activity
likely from the Estancia Valley southward as well. Much of the
activity will be focused across the northern and western mountains
this afternoon. Though PWATs will come down a bit from yesterday,
storm motions will be slow and given steep mid level lapse rates,
high rain rates will be possible. Given recent flash flooding,
mainly across the Hermits Peak Calf Canyon burn scar, it's clear
that it will not take much rainfall for additional significant
impacts. Thus, another Flood Watch has been issued for this
afternoon and evening for the burn scars of northern NM.

On Monday, the main upper high center shifts from being northeast of
NM to near the Four Corners. Meanwhile, a backdoor cold front will
be sliding into northeast NM by Monday morning, likely stalling out
near the I-40 corridor by the afternoon. Nonetheless, southeasterly
low level flow will return nearly area wide. Between the front and
the sely flow, PWATs will quickly rise. Abundant moisture, upslope
flow onto the higher terrain, particularly the east slopes of the
Sangre de Cristo Mountains, as well as continued slow storm motions
and perhaps more instability than today, will lead to showers and
thunderstorms with heavy rainfall. It's very likely that another
Flood Watch will be needed for burn scar areas. Portions of eastern
NM will also have better chances for rainfall than in recent days.
Weak convergence along what is remaining of the front in the
afternoon should spark additional storm development.

LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)... Models haven't changed
much for most of this period. The upper high center will be in the
process of moving from the Great Basin/Four Corners region over the
central Rockies and by late this week, it will be located to the
northeast or east of New Mexico. Pops tend to taper off by Thursday
and moreso Friday into Saturday over eastern New Mexico while the
best chances remain along the Continental Divide westward. High
temperatures will be near to a few degrees below normal through much
of this week but finally warm to near or slightly above average over
the east by the weekend. Model differences become apparent by early
next week as stronger westerlies could develop over the northern and
central Rockies, or the stronger upper ridge could deflect these
stronger winds well to the north.

&&

.FIRE WEATHER...
No fire weather concerns are expected for the next seven days
outside of burn scar flash flooding. Daily rounds of shower and
thunderstorm activity is expected, though Monday and Tuesday may be
the most active days of the week. Storm motion today will be toward
the west around 5-10 mph for areas south of I-40, while across the
north, storm motion may be more erratic, though will tend to be
toward the northeast.  As convective coverage ramps up on Monday,
temperatures will cool 4 to 10 degrees mainly across the east thanks
to a backdoor cold front.  These temps will be at or below normal
for all areas, and these cooler than normal temperatures will
persist through at least Friday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for the following zones...
NMZ211-214-215.

&&

In the hours before

Special weather statement, Aug 7, 12:29 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
129 PM MDT Sun Aug 7 2022

NMZ206-207-072000-
West Central Highlands-West Central Mountains-
129 PM MDT Sun Aug 7 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL CIBOLA
COUNTY THROUGH 200 PM MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm near
McCartys, or 8 miles southeast of Grants. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grants, Milan, McCartys, San Rafael in Cibola County, Skyline-Ganipa
and Acomita Lake.

This includes Interstate 40 between Mile Markers 79 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3513 10764 3498 10762 3504 10789 3520 10791
TIME...MOT...LOC 1929Z 099DEG 4KT 3506 10773

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:31 PM MSTAreal Flood AdvisoryABQSandoval119 min
Aug 6, 5:49 PM MSTAreal Flood AdvisoryABQSandoval, Santa Fe116 min
Aug 7, 12:48 AM MSTFlood WatchABQColfax, Los Alamos, Mora, Rio Arriba, Sandoval, San Miguel and 2 more22 hr
Aug 7, 10:45 AM MSTAreal Flood AdvisoryABQMora, Rio Arriba, San Miguel, Taos24 min
Aug 7, 11:09 AM MSTFlash Flood Warning Considerable damage threatABQMora, San Miguel, Taos5 hr
Aug 7, 12:25 PM MSTFlash Flood Warning Considerable damage threatABQSan Miguel4 hr
Aug 7, 12:29 PM MSTSpecial Weather StatementABQCibola31 min
Aug 7, 2:40 PM MSTSpecial Weather StatementABQ35 min
Aug 7, 2:42 PM MSTSpecial Weather StatementABQTorrance33 min
Aug 7, 2:48 PM MSTAreal Flood AdvisoryABQMcKinley87 min
Aug 7, 3:02 PM MSTSpecial Weather StatementABQRio Arriba28 min
Aug 7, 3:24 PM MSTSpecial Weather StatementABQBernalillo36 min
Aug 7, 3:32 PM MSTSpecial Weather StatementABQSan Juan28 min
Aug 7, 3:47 PM MSTAreal Flood AdvisoryABQRio Arriba, Taos2 hr
Aug 7, 4:02 PM MSTFlash Flood WarningABQSan Juan2 hr
Aug 7, 4:32 PM MSTSpecial Weather StatementABQSan Juan13 min
Aug 7, 4:35 PM MSTSpecial Weather StatementABQRio Arriba25 min
Aug 7, 4:39 PM MSTSpecial Weather StatementABQSanta Fe21 min
Aug 7, 4:45 PM MSTAreal Flood AdvisoryABQSocorro2 hr

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.